IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Social insurance and taxation under sequential majority voting and utilitarian regimes

  • S. Rae Aiyagari
  • Dan Peled

It is often argued that with a positively skewed income distribution (median less than mean) majority voting would result in higher tax rates than maximizing average welfare and, hence, lower aggregate savings. We reexamine this view in a capital accumulation model, in which distorting redistributive taxes provide insurance against idiosyncratic shocks and income distributions evolve endogenously. We find small differences of either sign between the tax rates set by a majority voting and a utilitarian government, for reasonable parametric specifications, despite the fact that model simulations produce positively skewed distributions of total income across agents.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://minneapolisfed.org/research/common/pub_detail.cfm?pb_autonum_id=478
Download Restriction: no

File URL: http://minneapolisfed.org/research/sr/sr197.pdf
Download Restriction: no

Paper provided by Federal Reserve Bank of Minneapolis in its series Staff Report with number 197.

as
in new window

Length:
Date of creation: 1995
Date of revision:
Handle: RePEc:fip:fedmsr:197
Contact details of provider: Postal: 90 Hennepin Avenue, P.O. Box 291, Minneapolis, MN 55480-0291
Phone: (612) 204-5000
Web page: http://minneapolisfed.org/

More information through EDIRC

Order Information: Web: http://www.minneapolisfed.org/pubs/ Email:


References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Varian, Hal R., 1980. "Redistributive taxation as social insurance," Journal of Public Economics, Elsevier, vol. 14(1), pages 49-68, August.
  2. Persson, Torsten & Tabellini, Guido, 1991. "Is Inequality Harmful for Growth? Theory and Evidence," CEPR Discussion Papers 581, C.E.P.R. Discussion Papers.
  3. Persson, T. & Tabellini, G., 1993. "Is Inequality Harmful for Growth," Papers 537, Stockholm - International Economic Studies.
  4. S. Rao Aiyagari, 1993. "Uninsured idiosyncratic risk and aggregate saving," Working Papers 502, Federal Reserve Bank of Minneapolis.
  5. John M. Abowd & David Card, 1986. "Intertemporal Labor Supply and Long Term Employment Contracts," NBER Working Papers 1831, National Bureau of Economic Research, Inc.
  6. Roberts, Kevin W. S., 1977. "Voting over income tax schedules," Journal of Public Economics, Elsevier, vol. 8(3), pages 329-340, December.
  7. Hellwig, Martin F., 1986. "The optimal linear income tax revisited," Journal of Public Economics, Elsevier, vol. 31(2), pages 163-179, November.
  8. Christopher D. Carroll, 1991. "Buffer stock saving and the permanent income hypothesis," Working Paper Series / Economic Activity Section 114, Board of Governors of the Federal Reserve System (U.S.).
  9. Eaton, Jonathan & Rosen, Harvey S., 1980. "Labor supply, uncertainty, and efficient taxation," Journal of Public Economics, Elsevier, vol. 14(3), pages 365-374, December.
  10. Sheshinski, Eytan, 1972. "The Optimal Linear Income-Tax," Review of Economic Studies, Wiley Blackwell, vol. 39(3), pages 297-302, July.
  11. Kydland, Finn E., 1984. "A clarification: Using the growth model to account for fluctuations : Reply to James Heckman," Carnegie-Rochester Conference Series on Public Policy, Elsevier, vol. 21(1), pages 225-230, January.
  12. Romer, Thomas, 1975. "Individual welfare, majority voting, and the properties of a linear income tax," Journal of Public Economics, Elsevier, vol. 4(2), pages 163-185, February.
  13. Brock, William A. & Mirman, Leonard J., 1972. "Optimal economic growth and uncertainty: The discounted case," Journal of Economic Theory, Elsevier, vol. 4(3), pages 479-513, June.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:fip:fedmsr:197. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Janelle Ruswick)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.